How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Pediatrics
Satisfied Customers: 3136
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Pediatrics Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

My daughters pediatrician has recently put her on Prevacid

Customer Question

My daughters pediatrician has recently put her on Prevacid 15 mg since I called and described some symptoms of reflux she is having (wet burps, bad breath, night waking and arching). She is 2 and a half, and he prescribed it to her over the phone without
seeing her. I'm concerned about the safety of this drug, she's been on it for two weeks and it does seem to help. But I've also suspected a cows milk intolerance so I have switched her to almond milk, which I feel is also helping especially with the constipation
issue she has had recently. I guess I just want to know how long she should be taking this medicine and how safe it is for her. Also how to get her off of it when we stop do stop taking it. Thank you.
Submitted: 1 year ago.
Category: Pediatrics
Expert:  Dr. Muneeb Ali replied 1 year ago.

Hi,

Im sorry to hear about your daughter.

Prevacid or lansoprazole is actually a good drug to control the symptoms of acid reflux and i can understand your concerns about giving this your daughter. However lansoprazole is one of the safest drugs on the market, there are certain side effects with the drug but they a few and far in between. The most common side effects of this drug are,

The less common side effects which can occur are,

Now there are other side effects but they are very rare and dont occur usually in many patients. Some of them have an incidence of less than 1%.

Now that was about the safety of the drug, regarding as to how long she should be taking it, it depends on the symptoms or rather the severity of the symptoms. Usually for the first time, the drug is used for 2 weeks but some doctors like to extend that treatment period for upto a month depending on the response of the drug. Since your doctor seems to be improving, i would suggest that you talk to her doctor about stopping the drug now. When she has to stop the drug, she can simply stop it without tapering it off as there shouldnt be any harmful symptoms if she comes off it suddenly.

Now if the symptoms reappear after stopping the drug then that could be an indication of getting an endoscopy done which will determine what is the actual cause of the reflux. Secondly its possible that she could have a h.pyroli infection in the stomach which is causing the symptoms which would need a urea breath test and stool antigen test to be confirmed.

I would recommend that you discuss stopping the drug with her doctor and see if that causes here symptoms to reappear if they do, then consider an endoscopy.

I hope I have been helpful and this answers your query. Please remember to assign a feedback rating so JA will compensate me for my time. You are free to ask follow-up questions thereafter at no charge although any bonuses would be appreciated. Please allow up to 24 hours for a follow-up response if I am signed off.

If, for some reason, you are not satisfied with the answer, I would appreciate knowing why so that I can try to clear up any misunderstanding that may have taken place and still earn a positive rating from you. Finally, you may request me in the future by beginning the question with "THIS IS FOR Dr. Muneeb Ali".

Thank you for using Just Answer.

Expert:  Dr. Muneeb Ali replied 1 year ago.

Do you have anymore questions? If not, please leave a POSITIVE rating as until you do i am not compensated for my time. You can continue to ask follow up question even after the POSITIVE rating.

Expert:  Dr. Muneeb Ali replied 1 year ago.

Do you have anymore questions? If you are done for now, please leave a POSITIVE feedback rating as until you do i am not compensated for my time. You can continue to ask follow up questions even after the rating.

Related Pediatrics Questions